Background and objective: Evidence highlights the allergenic potential of PEGylated drugs because of the production of anti-polyethylene glycol immunoglobulins. We investigated the risk of hypersensitivity reactions of PEGylated drugs using the Italian spontaneous adverse drug reaction reporting system database. Methods: We selected adverse drug reaction reports attributed to medicinal products containing PEGylated active substances and/or PEGylated liposomes from the Italian Spontaneous Reporting System in the period between its inception and March 2021. As comparators, we extracted adverse drug reaction reports of medicinal products containing the same non-PEGylated active substances and/or non-PEGylated liposomes (or compounds belonging to the same mechanistic class). A descriptive analysis of reports of hypersensitivity reactions was performed. Reporting rates and time to onset of hypersensitivity reactions were also calculated in the period between January 2009 and March 2021. As a measure of disproportionality, we calculated the reporting odds ratio. Results: Overall, 3865 adverse drug reaction reports were related to PEGylated medicinal products and 11,961 to their non-PEGylated comparators. Around two-thirds of patients were female and reports mostly concerned patients aged between 46 and 64 years. The frequency of hypersensitivity reactions reporting was higher among PEGylated versus non-PEGylated medicinal products (11.7% vs 9.4%, p < 0.0001). The hypersensitivity reaction reporting rates were higher for PEGylated medicinal products versus non-PEGylated medicinal products, with reporting rate ratios that ranged from 1.4 (95% confidence interval 0.8-2.5) for pegfilgrastim versus filgrastim to 20.0 (95% confidence interval 2.8-143.5) for peginterferon alpha-2a versus interferon alpha-2a. The median time to onset of hypersensitivity reactions was 10 days (interquartile range: 0-61) for PEGylated medicinal products, and 36 days (interquartile range: 3-216) for non-PEGylated comparators. Statistically significant reporting odds ratios were observed when comparing the reporting of hypersensitivity reactions for PEGylated versus non-PEGylated medicinal products (reporting odds ratio: 1.3; 95% confidence interval 1.1-1.4). However, when using all other drugs as comparators, the disproportionality analysis showed no association with hypersensitivity reactions for PEGylated nor non-PEGylated medicinal products, thus suggesting that many other triggers of drug-induced hypersensitivity reactions play a major role. Conclusions: The findings of this analysis of the Italian spontaneous adverse drug reaction database suggest a potential involvement for PEGylation in triggering drug-related hypersensitivity reactions, especially clinically relevant reactions. However, when comparing both PEGylated and non-PEGylated drugs under study to all other drugs no disproportionate reporting of hypersensitivity reactions was observed, probably due to a masking effect owing to the presence in the same database of other medicinal products increasing the threshold required to highlight a safety signal when the entire database is used as a reference.

Is PEGylation of Drugs Associated with Hypersensitivity Reactions? An Analysis of the Italian National Spontaneous Adverse Drug Reaction Reporting System

Crisafulli, Salvatore;Luxi, Nicoletta;Zanoni, Giovanna;Moretti, Ugo;Trifirò, Gianluca
2023-01-01

Abstract

Background and objective: Evidence highlights the allergenic potential of PEGylated drugs because of the production of anti-polyethylene glycol immunoglobulins. We investigated the risk of hypersensitivity reactions of PEGylated drugs using the Italian spontaneous adverse drug reaction reporting system database. Methods: We selected adverse drug reaction reports attributed to medicinal products containing PEGylated active substances and/or PEGylated liposomes from the Italian Spontaneous Reporting System in the period between its inception and March 2021. As comparators, we extracted adverse drug reaction reports of medicinal products containing the same non-PEGylated active substances and/or non-PEGylated liposomes (or compounds belonging to the same mechanistic class). A descriptive analysis of reports of hypersensitivity reactions was performed. Reporting rates and time to onset of hypersensitivity reactions were also calculated in the period between January 2009 and March 2021. As a measure of disproportionality, we calculated the reporting odds ratio. Results: Overall, 3865 adverse drug reaction reports were related to PEGylated medicinal products and 11,961 to their non-PEGylated comparators. Around two-thirds of patients were female and reports mostly concerned patients aged between 46 and 64 years. The frequency of hypersensitivity reactions reporting was higher among PEGylated versus non-PEGylated medicinal products (11.7% vs 9.4%, p < 0.0001). The hypersensitivity reaction reporting rates were higher for PEGylated medicinal products versus non-PEGylated medicinal products, with reporting rate ratios that ranged from 1.4 (95% confidence interval 0.8-2.5) for pegfilgrastim versus filgrastim to 20.0 (95% confidence interval 2.8-143.5) for peginterferon alpha-2a versus interferon alpha-2a. The median time to onset of hypersensitivity reactions was 10 days (interquartile range: 0-61) for PEGylated medicinal products, and 36 days (interquartile range: 3-216) for non-PEGylated comparators. Statistically significant reporting odds ratios were observed when comparing the reporting of hypersensitivity reactions for PEGylated versus non-PEGylated medicinal products (reporting odds ratio: 1.3; 95% confidence interval 1.1-1.4). However, when using all other drugs as comparators, the disproportionality analysis showed no association with hypersensitivity reactions for PEGylated nor non-PEGylated medicinal products, thus suggesting that many other triggers of drug-induced hypersensitivity reactions play a major role. Conclusions: The findings of this analysis of the Italian spontaneous adverse drug reaction database suggest a potential involvement for PEGylation in triggering drug-related hypersensitivity reactions, especially clinically relevant reactions. However, when comparing both PEGylated and non-PEGylated drugs under study to all other drugs no disproportionate reporting of hypersensitivity reactions was observed, probably due to a masking effect owing to the presence in the same database of other medicinal products increasing the threshold required to highlight a safety signal when the entire database is used as a reference.
2023
PEGylated drugs, anti-PEG immunoglobulins
File in questo prodotto:
Non ci sono file associati a questo prodotto.

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/11562/1085700
Citazioni
  • ???jsp.display-item.citation.pmc??? 0
  • Scopus 4
  • ???jsp.display-item.citation.isi??? 2
social impact